Iowa, 2006

Hail and Damaging Winds in Iowa, July 25, 2006

July 25, 2006 · NWS DMX · 5 events in 3 counties and zones

Iowa was between a quasi-stationary frontal boundary to the north and a developing warm front to the south. The airmass became quite unstable as afternoon highs reached the upper 80s to mid 90s with dew point readings in the low 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$15,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Iowa was between a quasi-stationary frontal boundary to the north and a developing warm front to the south. The airmass became quite unstable as afternoon highs reached the upper 80s to mid 90s with dew point readings in the low 70s. The lifted index fell to -7 C. by late afternoon with CAPE of 3000 to 3500 J/kg. The LCL was fairly high in the 1000 to 2000 meter range. The airmass was very warm with the freezing level around 15,300 feet. Thunderstorms developed over central and southeast Iowa during the late afternoon hours and continued into the evening. The shear environment was reasonably favorable with 30 to 40 kts of shear in the zero to 3 km layer. The storms produced spotty high winds and hail of up to an inch in diameter. Trees were downed as well as 2 power poles in Poweshiek County. In addition, a machine shed was also lifted a foot off of the ground. In Mahaska County, high winds ripped the siding off of a house west of Leighton. The storms produced heavy rainfall with precipitable water values around 2 inches. Rainfall of 1 to 3 inches occurred with the heavier storms in a period of an hour or so.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 25, 2:15 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT TUE JUL 25 2006

.DISCUSSION...

MAIN CONCERN IN THE SHORT TERM IS HOW LONG WILL NEXT ROUND OF RAIN
TONIGHT LAST AND COVERAGE.  IN LONGER TERM MAY ISSUE WILL BE
TEMPERATURES.

TONIGHT NAM/WRF CONTINUE TO BE BEST SOLUTION FOR PCPN DEVELOPMENT
AND COVERAGE.  THIS IS DIRECTION WILL GO WITH SHORT TERM FORECAST.
AREA CONTINUES TO HAVE SERIES OF S/W MOVING THROUGH THE WNW FLOW AS
WELL AS WEAK BOUNDARIES PROVIDING ENOUGH CONVERGENCE.  BY 18Z
WEDNESDAY MID LEVEL TROF THROUGH THE AREA HOWEVER SECONDARY 70H TROF
MAY BE REASON FOR LINGERING ISOLATED SHOWERS.  WITH CHANCE FOR RAIN
DO NOT EXPECT TEMPERATURES OVER MUCH OF CWA TO BREAK INTO THE 90S.

IN LONGER TERM MAIN 50H RIDGE AXIS REMAINS WEST OF THE STATE HOWEVER
NO SIGNIFICANT S/W MOVE ACROSS THE AREA AND MODELS KEEPING STATE DRY
FOR THE MOST PART.  WITH MODEL POPS BELOW CLIMO WILL ALSO LEAVE
DRY.  HINT NEAR END OF EXTENDED FORECAST 50H HEIGHTS RISE AND 90S
WILL BE LIKELY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

FORSTER
Hazardous weather outlook, Jul 25, 2:42 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT TUE JUL 25 2006

IAZ004>007-015>017-023>028-033>039-044>050-262045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
342 PM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
THROUGH 3 AM. A FEW STORMS MAY BE SEVERE BETWEEN 7 PM AND 11 PM.
THE MAIN THREAT WILL BE DAMAGING WIND WITH LARGE HAIL SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY.
ISOLATED SEVERE STORMS ARE POSSIBLE WEDNESDAY MORNING. IT IS TOO
EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH EARLY WEDNESDAY
MORNING.

IAZ057>062-070>075-081>086-092>097-262045-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
342 PM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND TONIGHT. AN ISOLATED STORM MAY BECOME SEVERE BETWEEN 6 PM AND
10 PM. THE MAIN THREAT WILL BE DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY.
ISOLATED SEVERE STORMS ARE POSSIBLE WEDNESDAY MORNING. IT IS TOO
EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH EARLY WEDNESDAY
MORNING.

FAB

The radar

The Des Moines radar (KDMX), 97 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Poweshiek

When
July 25, 4:50 PM CST
Where
Poweshiek County, 3 mi NW of Montezuma
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -92.567

Hail, Marion

When
July 25, 5:05 PM CST
Where
Marion County, 3 mi SE of Harvey
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.283, -92.900

Thunderstorm Wind, Mahaska

When
July 25, 5:12 PM CST
Where
Mahaska County, 2 mi W of Leighton
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.333, -92.833

Hail, Mahaska

When
July 25, 5:15 PM CST
Where
Mahaska County, 4 mi SSW of Leighton
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.283, -92.833

Hail, Mahaska

When
July 25, 5:24 PM CST
Where
Mahaska County, Leighton
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.333, -92.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516104, 5516105, 5516106, 5516107, 5516108.